Use of GnRH Agonists in the Acute Porphyrias
Occasional patients with porphyria, particularly those with acute intermittent porphyria (AIP), experience regular cyclical attacks apparently precipitated by the menstrual cycle. Typically, such attacks arise shortly before a period starts and may occur at monthly intervals. Suppression of the menstrual cycle with gonadotrophin-releasing hormone (GnRH) agonists is effective in some, though not all, such patients. In general, the more predictable and classical the relationship between the attacks and the cycle, the greater the chance of success with this therapy.
Women on GnRH agonist therapy become functionally menopausal. They develop typical symptoms of oestrogen deficiency such as hot flushes. Of more concern is the development of accelerated osteoporosis with a rapid loss in bone mass. For this reason, we do not recommend that this treatment be embarked on lightly. Patient and doctor must decide whether these disadvantages are outweighed by the frequency and severity of the porphyric attacks.
Agents To Use
Various formulations of GnRH agonist exist. The easiest for the patient to use are depot preparations of goserelin or buserelin which are given by monthly intramuscular injection. Similar agents may be given by daily subcutaneous injection by the patient herself or are available as a nasal snuff.
Method Of Use
The most widely used agents have partial agonist activity and initiation of therapy may theoretically induce a hormone surge and even a porphyric attack. This is minimised by starting treatment within the first 10 days after the last menstrual period. Thereafter use is straight forward. The patient on adequate doses will become amenorrhoeic. Therapy also constitutes an effective contraceptive. It must be stressed however, that with the daily preparations, the effect is short-lived and skipping even one or two days may result in cycling, a period, a porphyric attack and even pregnancy.
Duration Of Treatment
Theoretically, the use of GnRH agonists for hormonal suppression should not suppress the porphyria per se as it does nothing for the underlying enzyme defect. Thus, patients are protected against the acute attack only for the period that they remain on therapy. There does appear to be little point in using this treatment for less than 18 or 24 months. Experience in one case has suggested to us that following 24 months therapy, the patient's susceptibility to attacks had indeed lessened which might reflect some "down regulation" of the patient's requirement for haem over the intervening period.
Dealing With Oestrogen Deficiency
Patients should have osteodensitometry performed at six monthly intervals to follow the decline in bone mass. Experience in one case showed us that we were able to arrest this decline (and even reverse it slightly) by allowing the patient to take low dose supplemental oestrogen daily. We used a dose of Premarin 0.3 mg daily. This alleviated the menopausal symptoms and was followed by an improvement in bone density readings. It did not exacerbate the porphyria. However, in the patient with an intact uterus, unopposed oestrogens are not favoured because of the risk of endometrial hyperplasia and possible neoplastic transformation. Addition of a small dose of a gestagen provoked an acute attack, suggesting that oestrogen alone is safer. We therefore recommend that:
- The patient be started on GnRH agonist alone and the effect observed beyond one month to ensure that hormonal suppression has occurred.
- Low dose supplemental oestrogen be started and the effects observed for several weeks to ensure that a porphyric attack does not arise.
- The patient remain on low dose supplemental oestrogen thereafter and be considered for endometrial curettage at 6 monthly intervals to "clear out" the uterus.
- Bone densities be measured serially by osteodensitometry.
- Treatment be continued for at least 18 months.
This is usually uneventful. The menstrual cycle recovers quickly thereafter. An immediate return of fertility may also be expected. The patient will require monitoring for the development of subsequent acute attacks; if so, consideration may have to be given to the reintroduction of GnRH agonist therapy for a further period.